Alert archive / Arkansas / Flash Flood Warnings in 2009

Flash Flood Warning 178, NWS Memphis, TN

September 16, 20095 counties in Arkansas

NWS Memphis, TN issued this flash flood warning at Sep 16, 2009, 12:14 PM CDT for 5 counties in Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2009, 12:14 PM CDT (17:14 UTC)
Expired
Sep 16, 2009, 3:15 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Craighead County, AR, Crittenden County, AR, Cross County, AR, Mississippi County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 41 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 5.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 161714
FFWMEG
ARC031-035-037-093-111-162015-
/O.NEW.KMEG.FF.W.0178.090916T1714Z-090916T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1214 PM CDT WED SEP 16 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  NORTHERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  CROSS COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  POINSETT COUNTY IN EASTERN ARKANSAS...

* UNTIL 315 PM CDT

* AT 1214 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF          
  RAINFALL HAS OCCURRED OVER THE PAST 3 HOURS. AN ADDITIONAL 1 TO 2  
  INCHES OF RAIN WILL OCCUR OVER THE NEXT 3 HOURS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  INCLUDE WEINER...WALDENBURG...JOINER...HICKORY RIDGE...
  GREENFIELD...GILMORE...DYESS...CHERRY VALLEY...CASH AND BASSETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3585 9101 3573 9043 3557 9003 3544 9003
      3548 9008 3542 9017 3539 9017 3534 9014
      3528 9017 3526 9012 3521 9007 3519 9007
      3511 9020 3515 9038 3516 9104

$$
1 follow-up statement
000 
WGUS74 KMEG 162014
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
312 PM CDT WED SEP 16 2009

ARC031-035-037-093-111-162022-
/O.EXP.KMEG.FF.W.0178.000000T0000Z-090916T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CROSS AR-CRAIGHEAD AR-MISSISSIPPI AR-CRITTENDEN AR-POINSETT AR-
312 PM CDT WED SEP 16 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 PM CDT FOR POINSETT...
CRITTENDEN...SOUTHWESTERN MISSISSIPPI...SOUTHWESTERN CRAIGHEAD AND
CROSS COUNTIES...

HEAVY RAIN HAS ENDED BUT LIGHT RAIN WILL CONTINUE TO OCCUR. NO 
ADDITIONAL FLOODING IS EXPECTED THUS THE FLASH FLOOD WARNING WILL BE 
ALLOWED TO EXPIRE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3585 9101 3573 9043 3557 9003 3544 9003
      3548 9008 3542 9017 3539 9017 3534 9014
      3528 9017 3526 9012 3521 9007 3519 9007
      3511 9020 3515 9038 3516 9104

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 10:50 AM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 16, 10:50 AM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1050 AM CDT WED SEP 16 2009

.UPDATE...
LITTLE OR NO CHANGE IN WEATHER SITUATION. STILL SEE THE POTENTIAL FOR FLASH
FLOODING AS SHOWERS CONTINUE TO PRODUCE HEAVY RAINFALL. HAVE
CONTINUED THE FLOOD WATCH FOR FLASH FLOODING. LOOKING AT SATELLITE
AND NEIGHBORING SOUNDINGS COULD BE DIFFICULT TO PRODUCE ANY AREAS
OF PROLONGED HEATING UNDER SUNSHINE SINCE THERE IS ESSENTIALLY
LITTLE OR NO CAP.

 BELLES

&&

.PREV DISCUSSION... /ISSUED 637 AM CDT WED SEP 16 2009/

DISCUSSION... /ISSUED 248 AM CDT WED SEP 16 2009/

UPPER LEVEL LOW WAS CENTERED OVER SOUTHWEST ARKANSAS EARLY THIS
MORNING AND CONTINUES TO PUMP MOISTURE INTO THE FORECAST AREA. A
LARGE BAND OF RAIN EXTENDS ACROSS THE MIDDLE OF THE FORECAST AREA
THIS MORNING WITH SOME AREAS OF NORTHEAST ARKANSAS AND NORTHEAST
MISSISSIPPI PICKING UP ABOUT 2 TO 3 INCHES OF RAIN IN THE PAST 3
HOURS. WITH THE UPPER LOW EXPECTED TO REMAIN OVER THE ARK-LA-TEX
REGION FOR 36 HOURS OR SO THERE WILL BE RAIN OVER MUCH OF THE
FORECAST AREA. HAVE DECIDED TO EXTEND THE FLASH FLOOD WATCH
THROUGH TONIGHT AND HAVE IT EXPIRE AT 7 AM THURSDAY MORNING. BY
THURSDAY NIGHT...THE UPPER LOW WILL TRACK MORE OF A EASTERLY TRACK
AND MOVE ACROSS CENTRAL MISSISSIPPI. THIS MAY KEEP THE HEAVIEST
RAIN AWAY FROM EXTREME NORTHERN SECTIONS OF THE FORECAST AREA SO
DO NOT WANT TO EXTEND FLASH FLOOD WATCH PAST THURSDAY MORNING FOR
NOW. BY FRIDAY...THE UPPER LOW BEGINS TO LIFT OUT OF THE REGION
AND WEAKEN SO THERE WILL BE A GRADUAL DECREASE IN THE CHANCE OF
RAIN BY THE WEEKEND BUT THERE WILL STILL BE A CHANCE OF RAIN. A
COLD FRONT BEGINS TO MOVE INTO THE CENTRAL PLAINS SUNDAY NIGHT AND
BEGINS TO APPROACH THE FORECAST AREA ON MONDAY AND MOVES INTO THE
FORECAST AREA ON TUESDAY. AS A RESULT...WET WEATHER WILL BE
POSSIBLE THROUGH THE END OF THE WEEKEND INTO THE BEGINNING OF NEXT
WEEK. TEMPERATURES WILL REMAIN BELOW NORMAL FOR MUCH OF THE NEXT 7
DAYS.

AVIATION...

12Z TAF CYCLE (16/12Z-17/12Z)

LOW PRESSURE SYSTEM OVER SOUTHERN AR IS FORECAST TO MOVE ONLY
SLOWLY SOUTHWESTWARD OVER THE NEXT 24 HOURS. THIS SYSTEM
WILL CONTINUE TO FEED VERY MOIST AND UNSTABLE AIR INTO THE
MIDSOUTH. DIFFICULT AVIATION FORECAST WITH LOW CEILINGS ALONG WITH
TIMING AND PLACEMENT OF THUNDERSTORMS. BAND OF SHOWERS AND
SCATTERED THUNDERSTORMS STRETCHES FROM NORTHEAST AR ACROSS WEST TN
INTO NORTH MS THIS MORNING. BEST LOCATION FOR A THUNDERSTORM THIS
MORNING APPEARS TO BE KTUP...WHERE MENTIONED TSRA IN A TEMPO
GROUP. MENTIONED SHOWERS BUT NO THUNDER AT THE OTHER TAF SITES
THIS MORNING. CEILINGS WILL RANGE FROM MVFR TO IFR THIS MORNING.
AFTER 18Z...THINK CEILINGS WILL LIFT TO MVFR AT ALL SITES WITH
SCATTERED TO NUMEROUS SHOWERS. FOR NOW...JUST PUT IN VCTS AT ALL
SITES SINCE TIMING AND LOCATION REMAIN DIFFICULT TO PINPOINT.
AFTER 17/04Z... IFR CONDITIONS RETURNING EXCEPT KJBR MAY REMAIN
MVFR WITH POSSIBLY A LITTLE DRIER AIR SPREADING IN FROM THE
NORTHEAST.

JCL

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Sep 16, 3:30 AM CDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
330 AM CDT WED SEP 16 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-171030-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
330 AM CDT WED SEP 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE MIDSOUTH. NUMEROUS
SHOWERS AND THUNDERSTORMS WILL REPEATEDLY MOVE OVER THE WATCH AREA
WITH VERY HEAVY RAINFALL RATES. SEVERAL INCHES OF RAIN WILL BE
POSSIBLE OVER THESE AREAS WHICH MAY LEAD TO FLASH FLOODING.

SOME STRONGER THUNDERSTORMS MAY CONTAIN BRIEF GUSTY WINDS TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A THREAT FOR HEAVY RAINFALL WITH THE POTENTIAL FOR FLASH FLOODING
WILL CONTINUE OVER THE MID SOUTH THROUGH THE END OF THE WEEK. THE
FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR THE MIDSOUTH THROUGH
THURSDAY MORNING. LATER FORECASTS MAY NEED TO EXTEND THE WATCH
PAST THURSDAY MORNING. PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS
FOR ADDITIONAL INFORMATION CONCERNING THE THREAT FOR FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT
OFFICIALS ARE ENCOURAGED TO REPORT ANY FLOODING THIS WEEK TO THE
NATIONAL WEATHER SERVICE FORECAST OFFICE IN MEMPHIS.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 11:22 PM CDTAreal Flood AdvisoryMEGCraighead, Poinsett3 hr
Sep 16, 1:42 AM CDTFlash Flood WarningMEGCraighead, Lawrence, Poinsett3 hr
Sep 16, 1:59 AM CDTAreal Flood AdvisoryMEGCrittenden, Cross, St. Francis2 hr
Sep 16, 3:00 AM CDTAreal Flood AdvisoryMEGCross, Poinsett, St. Francis2 hr
Sep 16, 3:16 AM CDTFlash Flood WarningMEGCrittenden, Cross, Poinsett, St. Francis3 hr
Sep 16, 4:22 AM CDTAreal Flood AdvisoryMEGGreene, Lawrence, Randolph113 min
Sep 16, 6:09 AM CDTFlash Flood WarningMEGCrittenden, Cross, Poinsett, St. Francis3 hr
Sep 16, 7:43 AM CDTAreal Flood AdvisoryMEGClay, Randolph2 hr
Sep 16, 9:12 AM CDTFlash Flood WarningMEGCrittenden, Cross, Poinsett3 hr
Sep 16, 9:19 AM CDTFlash Flood WarningMEGClay, Greene, Lawrence, Mississippi, Randolph3 hr
Sep 16, 12:09 PM CDTFlash Flood WarningMEGClay, Greene, Lawrence, Mississippi, Randolph3 hr
Sep 16, 2:45 PM CDTFlash Flood WarningMEGLee, Phillips3 hr
Sep 16, 4:28 PM CDTAreal Flood AdvisoryMEGCrittenden62 min
Sep 16, 5:29 PM CDTAreal Flood AdvisoryMEGCrittenden91 min

Nearby

Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.